Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

On prozac for depression and anxiety. Constipation after wellbutrin. Have vomit and cold sweats. Enema will help?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
i have been on prozac for some time now for depression and anxiety. My doctor recently prescribed Wellbutrin in addition to the prozac. At first all was well, though I suffered a bit from constipation. My doctor then increased the Wellbutrin dosage, which resulted in sever constipation with 'plugging'. I tried women's laxitives, which eventually helped me pass the blockage, but also caused me to vomit and break out into a cold-sweat and, once, almost pass out while sitting on the toilet and vomitting into a garbage basket at the same time. I have gone off of the Wellbutrin (with my doctors knowledge) but have been unable to go to the bathroom for five days since. I'm reluctant to try another laxitive, but I know I must do something. I've read that Milk of Magnesia and/or an enema will help, but I'm desparate to find the best, healthiest solution as soon as possible.
Posted Mon, 7 May 2012 in Digestion and Bowels
Answered by Dr. Jasvinder Singh 30 minutes later

Thanks for posting your query.

Since you are having no passage of stool since 5 days, enema is urgently required for which you should consult your physician. By distending the rectum, all enemas (even the simplest type, the tap water enema) stimulate the colon to contract and eliminate stool, the other option would be dulcolax suppository.

For constipation, some other methods of treatment are:

1)      First of all increase the fiber amount in your diet. The best natural sources of fiber are fruits, vegetables, and whole grains. Eat a diet XXXXXXX in fiber, especially from fruits and vegetables and eat slowly and chew you food well. You may even add bulk forming agents like salads, bananas etc or psyllium husk to your diet.

2)     Exercise regularly such as the regular walking and knee-to-chest position which activates bowel movement.

3)     Drink plenty of fluids and water every day.

4)     Decrease intake of alcohol, caffeine, tea and cola drinks.

5)     Go to the toilet at the same time every day which helps in regularizing the bowel.

6)     Do not take any over the counter laxatives like Senna which can worsen the condition.

7)     If the symptoms persist then you may need osmotic laxatives like polyethylene glycol PEG or miralax after your doctor’s prescription.

If the symptoms persist then other causes of constipation need to be ruled out for which you need investigations like barium enema upper GI (Gastrointestinal) endoscopy with small bowel series, CT (Computerized Tomography) scan abdomen, thyroid profile, motility and imaging studies and colonoscopy. For these you need to consult a gastroenterologist.
Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor